The dietary supplement ephedrine (marketed as a performance enhancer and diet aid until its ban in the United States) can cause sudden heart attacks and may explain many sudden cardiac death cases, according to new research.
Each year, about 100,000 Americans die suddenly from heart
attacks with no warning or previous symptoms of heart disease. Dr.
Phil Adamson stated on Thursday at the 23rd annual American Medical
Association Science Reporters Conference in Washington, D.C., "If
this doesn’t happen in the hospital, the chances of survival are
only around 5%.” Dr. Adamson is the lead author of the study.
Dr. Adamson (associate professor of medicine at the University of Oklahoma Health Sciences Center) and his team used research on dogs to demonstrate how the dietary supplement can lead to potentially lethal heart rhythms and sudden heart attacks.
Dr. Adamson, consultant to his university's athletic department, initiated the study a year and a half ago, before ephedrine was banned in February by the U.S. Food and Drug Administration. But Adamson fears that many people, especially athletes wanting to improve performance, still take the supplement, purchasing it online. "People are resourceful," he informed, adding, “I hope the new research will convince people of the dangers of ephedrine, even if they think their hearts are healthy.”
In Dr. Adamson's experiment, researchers gave ephedrine supplements to dogs, at the label’s recommended dose. Ephedrine speeds up the body's sympathetic nervous system (the part that makes the heart beat stronger and faster). Prior to administering the supplement, researchers induced a reversible blockage in the animals' heart arteries. The purpose was to mimic what happens to people with ischemic heart disease. (In ischemic heart disease, blood supply to the heart becomes constricted. The person is unaware of the problem because there are often no symptoms until suffering a fatal heart attack). When the blockage occurred, the animals' heart rates escalated dramatically. Out of 15 animals, 9 experienced a dangerously rapid heart beat and four had abnormal heart rhythms that prevented the heart from pumping normally. Three couldn't be resuscitated. “The ephedrine 'super-powered' the sympathetic nervous system,” Adamson said, “resulting in great instability of the heart's electrical activity.”
The new findings are no surprise to Mark Blumenthal, founder and
executive director of the American Botanical Council (nonprofit
organization that uses "science-based and traditional information
to promote the responsible use of herbal medicine"). "Since 1997,
industry policy has been to label any herbal dietary supplements
containing the now-banned herb ephedra with warnings: 'anyone with
cardiovascular disease, hypertension or any other cardiac illness
should consult with a qualified health-care practitioner before
using products containing ephedra.'"
“The value of the new research,” he said, “may be to warn those who don't know they have heart problems that the herb may be risky for them.”
To learn more about herbs and dietary supplements, visit the
American Botanical Council.
SOURCES: Phil Adamson, M.D., associate professor of physiology and medicine-cardiovascular diseases, University of Oklahoma Health Sciences Center, Oklahoma City; Mark Blumenthal, executive director, American Botanical Council, Austin, Tex.; Oct. 26, 2004, Journal of the American College of Cardiology; Oct. 14, 2004, presentation at 23rd annual American Medical Association Science Reporters Conference, Washington, D.C.
* HealthDay Reporter
© 2017 HolaDoctor